NSAID Poisoning

Non-Steroidal Anti-inflammatory Drug (NSAID) Poisoning

Introduction

NSAIDs are a commonly used group of drugs for their antipyretic, analgesic and anti-inflammatory properties.  They are readily available and are therefore commonly taken in overdose. Agents in this group include ibuprofen, naproxen, diclofenac, indomethacin and mefenamic acid.

Toxicokinetics

NSAIDs reversibly inhibit the cyclooxygenase group of enzymes, decreasing the synthesis of prostaglandins and thromboxane A2.

They are rapidly absorbed following oral ingestion with peak concentrations of 2 hours and 2-5 hours for immediate and sustained release preparations respectively.1

NSAIDs are weakly acidic, with a low volume of distribution (0.1-0.2 L/kg) and are highly bound to protein.1  

Metabolism is mostly hepatic with renal elimination. The half-life is variable; 2 hours for ibuprofen, diclofenac and mefenamic acid, 4 hours for indomethacin and up to 15 hours for naproxen.1  

Risk Assessment

The vast majority of NSAID poisonings are benign and largely asymptomatic.  

Minor gastrointestinal symptoms may feature. Acute GI haemorrhage is rare unless the NSAIDs are being abused chronically.  Transient mild LFT rises have been reported.1  

Several case series have demonstrated that patients ingesting < 100mg/kg of ibuprofen are likely to be asymptomatic.1,3 

Less commonly acute overdose can feature:

  • Renal impairment; which is largely reversible and responsive to supportive care and rehydration.  This is particularly common in people that have a delayed presentation, with dehydration due to vomiting
  • Neurotoxicitywith drowsiness, confusion, coma and seizures can be seen with larger ingestions (eg > 400mg/kg ibuprofen and >50mg/kg mefenamic acid). Seizures are predominantly seen in mefenamic acid overdose. 
  • Metabolic acidosisfrom hypoperfusion leading to a lactic acidosis as well as from the accumulation of acidic metabolites (at least in the case of ibuprofen) can occur in large overdoses2

Perform a VBG and baseline bloods if large ingestion, (eg > 400mg/kg ibuprofen) looking for evidence of metabolic acidosis and renal impairment.

Mefenamic acid ingestion is associated with significantly more morbidity than other agents in this class. Its lipid solubility allows it to cross the blood brain barrier and in doses >25mg/kg is associated with seizures. 

Specific drug assays are unhelpful.

Management

Decontamination

Charcoal can be considered, up to 2 hours post ingestion, in the willing patient, who presents following a massive ingestion (e.g. >400mg/kg ibuprofen) or >25mg/kg of mefenamic acid. 

Supportive therapy 

Treatment is entirely supportive. 

Renal impairment usually responds to rehydration. Treat seizures if they occur along standard lines with titrated benzodiazepines.  

Metabolic acidosis and multi-organ failure is rare and associated with massive ingestions.  ICU input for consideration of dialysis may be required.

Disposition

Observation for 4 hours following immediate release ingestions should be sufficient in most cases. 

Poisoning with mefenamic acid (>25mg/kg) should prompt a more prolonged period of observation, up to 12 hours, given the risk of seizures.

Additional Information

Chronic ibuprofen misuse is associated with a hypokalaemic renal tubular acidosis.  The hypokalaemia can be profound.4

Further reading

  • Hunter L, Wood D and Dargan P.  “The patterns of toxicity and management of acute nonsteroidal anti-inflammatory drug (NSAID) overdose.” Open Access Emergency Medicine2011:3; 39-48

References

  1. Hunter L, Wood D and Dargan P.  “The patterns of toxicity and management of acute nonsteroidal anti-inflammatory drug (NSAID) overdose.” Open Access Emergency Medicine2011:3; 39-48.
  2. Marciniak K et al.  “Massive ibuprofen overdose requiring extracorporeal membrane oxygenation for cardiovascular support”Pediatr Crit Care Med2007; 8 (2): 180-2
  3. Hall A et al. “Ibuprofen Overdose: 126 cases.” Ann Emerg Med1986; 15: 1308-13
  4. Page C et al.  “Life-threatening hypokalaemia associated with ibuprofen induced renal tubular acidosis.” 2011; 194(11): 613-4.